Flash Flood, Mobile
- When
- August 16, 4:00 PM CST to 4:30 PM CST
- Where
- Mobile County, Mobile Bates Fld to 3.79 mi SW of Spring Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.680, -88.230
Heavy rains caused some streets in the central part of the county to be closed due to high water. Radar estimated 3-5 inches of rain fell across this area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Heavy rains caused some streets in the central part of the county to be closed due to high water. Radar estimated 3-5 inches of rain fell across this area. The roads were closed for about thirty minutes and reopened after the runoff had drained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 16, 3:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 440 PM CDT SAT AUG 16 2008 .SHORT TERM TONIGHT THROUGH MONDAY NIGHT...LATEST SURFACE MAP SHOWS WEAK LOW PRESSURE CENTERED NEAR BATON ROUGE. THIS LOW WILL MOVE SLOWLY TO THE EAST OVER THE FORECAST AREA TONIGHT...THEN STALL AND TRANSITION TO A PERSISTING INVERTED TROUGH THROUGH MONDAY. UPPER LEVEL SUPPORT REMAINS VERY WEAK...BUT IS PRESENT IN THE FORM OF WEAK MID/UPPER LEVEL SHORTWAVES MOVING IN WESTERLY FLOW. WITH THE DEEP MOISTURE IN PLACE (PRECIPITABLE WATER VALUES AROUND 2 INCHES)...THE OVERALL SYNOPTIC PATTERN...AND REMAINING OUTFLOW BOUNDARIES...WILL KEEP ISOLATED/SCATTERED (MAINLY AFTERNOON/EVENING) SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE SHORT RANGE. BOTH THE MAV AND MET TEMP GUIDANCE ARE VERY SIMILAR THROUGH THE FIRST FIVE PERIODS...SO NO MAJOR ADJUSTMENTS TO A BLEND OF THE TWO. /22 && .LONG TERM TUESDAY THROUGH SATURDAY...THE WEAK INVERTED TROUGH MENTIONED ABOVE WILL REMAIN OVER THE FORECAST AREA EARLY TUESDAY...BUT WILL BE GRADUALLY BE DOMINATED BY THE PRESENCE OF TROPICAL CYCLONE FAY MOVING NORTH ACROSS THE FLORIDA PENINSULA. THE LATEST TRACK AND INTENSITY FORECASTS FROM THE NHC REMAINED LARGELY UNCHANGED AT 21Z. SO AT THIS POINT...ANY IMPACTS ACROSS THE FORECAST AREA WILL MAINLY BE LONG PERIOD SWELLS LATE TUESDAY AND WEDNESDAY. THIS WILL PRIMARILY RESULT IN HAZARDOUS SEAS FOR MARINERS OPERATING OVER THE GULF WATERS...AND FOR SWIMMERS AT THE AREA BEACHES DUE TO A HIGH RISK OF RIP CURRENTS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EVERY DAY IN THE EXTENDED...AND THE INHERITED POPS LOOKED VERY REASONABLE WITH NO CHANGES NEEDED. MAX TEMPS THROUGH MOST OF THE PERIOD BELOW NORMAL DUE TO CLOUDS AND PCPN...OVERNIGHT MIN TEMPS NEAR NORMAL. /22 && .MARINE...A WEAK AREA OF LOW PRESSURE WILL MOVE EASTWARD ALONG A STALLED FRONTAL BOUNDARY NORTH OF THE ALABAMA AND NORTHWEST FLORIDA COAST THROUGH TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. WINDS WILL SHIFT SOUTHWEST EARLY THIS EVENING THEN BECOMING VARIABLE LATE TONIGHT. DUE TO THE POSITION OF THE STALLED FRONT AND THE POSITION OF THE LOW CENTER NEAR THIS BOUNDARY A LITTLE UNCERTAINLY EXISTS IN THE WIND DIRECTION OVER THE MARINE AREA LATE TONIGHT AND EARLY SUNDAY MORNING. EXPECT A LIGHT ONSHORE FLOW BY SUNDAY AFTERNOON. FOR LATER IN THE PD WENT A LITTLE HIGHER THAN THE GFS/GWW FOR WINDS AND SEAS MONDAY NIGHT THROUGH EARLY WED DUE TO THE EFFECTS FROM FAY. STAY TUNED FOR FURTHER UPDATES THROUGHOUT THE PD. /32 && .AVIATION...IFR CONDITIONS AT KMOB AND KBFM THROUGH LATE AFTERNOON...THEN CLEARING THIS EVENING AS THUNDERSTORMS MOVE OFF TO THE EAST. SCATTERED TSRA VCNTY KPNS THROUGH THE MID EVENING HOURS. EXPECT MORE COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE MORNING AND AFTERNOON HOURS ON SUNDAY. /05 && .FIRE WEATHER...WEAK SURFACE FRONTAL BOUNDARY EXPECTED TO REMAIN NEARLY STATIONARY ACROSS SOUTHERN PORTIONS OF MISSISSIPPI AND ALABAMA THROUGH LATE MONDAY. WITH DEEP MOISTURE IN PLACE...LOWEST AFTERNOON RELATIVE HUMIDITY IS EXPECTED TO DROP NO FURTHER THAN 50 PERCENT...WITH SCATTERED THUNDERSTORMS CONTINUING. /22 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 70 87 71 89 / 30 40 30 30 PENSACOLA 71 86 72 89 / 30 40 30 30 DESTIN 74 87 74 88 / 30 40 20 30 EVERGREEN 66 88 67 89 / 20 30 20 20 WAYNESBORO 66 88 67 90 / 20 30 20 30 CAMDEN 66 89 67 90 / 20 20 20 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 32/05/22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT SAT AUG 16 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-171200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL RIDE EASTWARD ALONG A STALLED FRONT ACROSS THE GULF COAST TODAY. THIS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED FLOODING PROBLEMS POSSIBLE IN LOW LYING AND OTHER FLOOD PRONE LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TROPICAL STORM FAY IS EXPECTED TO MOVE INTO THE SOUTHEASTERN GULF OF MEXICO ON MONDAY AND TRACK NORTHWARD. ON THIS TRACK FAY WOULD CAUSE AN INCREASE IN WINDS AND SEAS ACROSS THE COASTAL WATERS THAT WOULD CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. ALL INTERESTS ARE URGED TO MONITOR THE LATEST ADVISORIES ON TROPICAL STORM FAY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The Mobile radar (KMOB), 1 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132742.